NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

What is the purpose of a negative-pressure isolation room?

  1. AAir flows out of the room, keeping germs from the corridor away from the patient
  2. BAir flows into the room, so airborne particles do not escape into the corridor
  3. CThe low pressure kills bacteria inside the room
  4. DIt makes it easier for patients to breathe
2.Nursing fundamentalsHard

When measuring blood pressure, the patient's arm is hanging down by their side below heart level. How does this affect the reading?

  1. AIt gives a falsely high reading
  2. BIt has no effect on the reading
  3. CIt affects only the heart rate
  4. DIt gives a falsely low reading
3.Infection control & patient safetyMedium

A parent will give a liquid antibiotic to a child at home. Which teaching is best?

  1. AUse any teaspoon or tablespoon from the kitchen drawer at home
  2. BUse a tablespoon for doses over 5 mL
  3. CUse the oral syringe or dosing cup that comes with the medicine
  4. DEstimate the dose by pouring into a cup
4.Infection control & patient safetyHard

During a urinary catheter insertion with sterile technique, the catheter tip touches the patient’s thigh. What should the nurse do?

  1. AWipe the tip with an antiseptic and continue
  2. BContinue, because the thigh was cleaned
  3. CRinse the tip with sterile water and then continue
  4. DDiscard the catheter and use a new sterile one
5.Prioritization & delegationMedium

Five days after starting heparin, a patient’s platelet count has fallen by more than half. What should the nurse suspect?

  1. AIron deficiency anemia
  2. BVitamin K deficiency
  3. CHeparin-induced thrombocytopenia
  4. DAn expected effect that needs no action
6.Prioritization & delegationHard

A chemical cleaning fluid splashes into a patient’s eye. What should the nurse do first?

  1. ACover the eye with a dry patch and wait for the provider
  2. BFlush the eye with plenty of water or saline straight away
  3. CRub the eye gently with a clean tissue to remove the chemical
  4. DGive antibiotic eye drops first
7.Clinical nursingMedium

When a patient returns to the ward from theatre, what should the nurse assess first?

  1. AWhether visitors are waiting to see the patient
  2. BThe patient's dietary preferences for the next meal
  3. CAirway, breathing, circulation and level of consciousness
  4. DThe discharge date
8.Clinical nursingHard

Why are patients with nephrotic syndrome at increased risk of blood clots?

  1. AThey lose all their red cells in the urine, which thickens the remaining blood
  2. BThey lose most of their platelets in the urine every day
  3. CTheir blood pressure is always very low
  4. DAnticoagulant proteins are lost in the urine and clotting factors rise
9.Lab values & electrolytesMedium

How often is the INR usually checked when warfarin is first started?

  1. AEvery few days, until it is stable
  2. BEvery hour, during the first week
  3. COnly if bleeding occurs at home
  4. DOnce a year, at a routine visit
10.Lab values & electrolytesHard

A woman with preeclampsia is receiving IV magnesium sulfate. Her urine output has fallen and her creatinine is rising. Why is this a concern?

  1. APoor kidney function makes the magnesium level fall quickly
  2. BMagnesium is broken down by the liver, so it will stop working soon
  3. CMagnesium is excreted by the kidneys, so it can build up to toxic levels
  4. DMagnesium causes potassium loss, so the kidneys release more fluid
11.PharmacologyMedium

After a vaccination, why is a person asked to wait for a short time before leaving?

  1. ATo measure the person's temperature for fever
  2. BTo check that the vaccine has already created protective antibodies
  3. CTo make sure the injection site does not bruise
  4. DTo watch for anaphylaxis, which usually starts within minutes
12.PharmacologyHard

A child has a tonic–clonic seizure lasting more than 5 minutes at home and has no IV access. Which drug can be given first by a trained carer or paramedic?

  1. ABuccal or intranasal midazolam
  2. BOral paracetamol syrup
  3. COral phenytoin tablets crushed in water
  4. DIntramuscular morphine
13.Med-surg: cardiovascular & respiratoryMedium

A patient has central chest pain and a STEMI on the ECG. What does this usually require?

  1. AAdmission and a repeat ECG the next morning
  2. BOral beta-blocker and discharge if pain settles
  3. CEmergency reperfusion, preferably by primary PCI
  4. DA troponin result before any treatment decision is made
14.Med-surg: cardiovascular & respiratoryHard

A patient with severe chronic kidney disease needs therapeutic anticoagulation for a DVT. Why might unfractionated heparin be chosen instead of a low-molecular-weight heparin?

  1. AUnfractionated heparin is taken by mouth
  2. BUnfractionated heparin has no bleeding risk at all
  3. CLMWH is cleared by the kidneys and can accumulate
  4. DLMWH cannot be given to anyone over 60
15.Med-surg: neuro, endocrine & renalMedium

During continuous bladder irrigation, 3200 mL drains out in a shift. 2500 mL of irrigation fluid was put in. What is the true urine output?

  1. A2500 mL
  2. B700 mL
  3. C5700 mL
  4. D3200 mL
16.Med-surg: neuro, endocrine & renalHard

A prescription reads "Insulin 10U". Why is this a safety problem?

  1. A"U" can be misread as a zero, giving a tenfold dose
  2. BThere is no problem as long as the nurse can read it
  3. CInsulin doses must always be written in millilitres
  4. D"U" means the insulin must be given intravenously
17.Med-surg: GI, perioperative & oncologyMedium

Which finding means a patient is usually ready to leave recovery for the ward?

  1. AStill drowsy and needing a jaw thrust to breathe
  2. BPain score 9/10 and vomiting repeatedly
  3. CSystolic BP falling steadily over the last hour, with a rising pulse rate
  4. DAwake, with a clear airway, stable observations and controlled pain
18.Med-surg: GI, perioperative & oncologyHard

A patient with cirrhosis takes spironolactone and furosemide. Which blood result should the nurse report before the next dose?

  1. ASodium 138 mmol/L
  2. BPotassium 4.2 mmol/L
  3. CPotassium 6.0 mmol/L
  4. DSodium 141 mmol/L
19.Maternity & obstetric nursingMedium

A woman has a positive home pregnancy test. How is this sign classified?

  1. AA presumptive sign of pregnancy
  2. BA positive sign of pregnancy
  3. CA probable sign of pregnancy
  4. DA diagnostic sign of pregnancy
20.Maternity & obstetric nursingHard

A labouring woman has had an epidural for 3 hours. The fundus is displaced and a bulge is seen above the pubic bone. What should the nurse do?

  1. AIncrease the rate of the epidural
  2. BCheck for bladder distension and empty the bladder
  3. CStart an oxytocin infusion
  4. DPrepare her for an emergency caesarean
21.Pediatric nursingMedium

Which instruction about using an adrenaline (epinephrine) auto-injector is correct?

  1. AInject into the outer thigh, through clothing if needed, and call emergency services
  2. BInject into the upper arm muscle, but only after removing all the clothing first
  3. CInject it into the buttock muscle and then let the child walk it off at home
  4. DUse it only after an antihistamine has failed to work
22.Pediatric nursingHard

The 7-year-old brother of a child with cancer has started misbehaving at school. What is the most likely explanation?

  1. AHe has developed attention deficit hyperactivity disorder and needs medicine
  2. BHe may feel worried, jealous or left out and needs attention and information
  3. CIt is unrelated to the illness and is normal for his age
  4. DHe is copying behaviour from other children in his class
23.Mental health nursingMedium

What should a patient starting zolpidem for insomnia be taught to report?

  1. ADoing things while not fully awake, such as sleepwalking or driving, with no memory of it
  2. BFeeling sleepy about 30 minutes after taking it at bedtime
  3. CFeeling slightly more rested and alert the next morning than before starting the medicine
  4. DSleeping through the night without waking up
24.Mental health nursingHard

A patient says, "I don't have a drinking problem. I only drink at weekends, like everyone else." He drinks heavily every weekend. Which approach fits his stage of change best?

  1. AOffer non-judgemental information and explore how drinking affects his life
  2. BDiscuss detailed strategies to prevent a relapse after he has stopped drinking
  3. CRefer him straight to a residential detox programme
  4. DHelp him set a quit date for next week
25.Nursing math & unit conversionsMedium
5 ft 10 in1 ft = 12 in1 in = 2.54 cmh = ? cm

Practice exercise (made-up values, not clinical guidance). A patient is 5 ft 10 in tall. Using 1 ft = 12 in and 1 in = 2.54 cm, find the height h in centimetres, to the nearest whole centimetre.

5 ft 10 in1 ft = 12 in1 in = 2.54 cm
h = cm
26.Nursing math & unit conversionsHard
25 mcg/min? mg/h1 h = 60 min1 mg = 1000 mcg

Practice exercise (made-up values, not clinical guidance). An infusion delivers 25 mcg/min. Express this dose rate D in mg/h.

25 mcg/min1 h = 60 min1 mg = 1000 mcg
D = mg/h
27.Dosage calculationsMedium
102 kgBSA = 1.91 m²375 mg/m²D = ? mg

A patient weighing 102 kg has a body surface area of 1.91 m². The prescription is 375 mg/m². Find the dose D in mg.

102 kgBSA = 1.91 m²375 mg/m²
D = mg
28.Dosage calculationsHard
200 mg/5 mLV = ? mL

A patient weighs 103.4 lb. The prescription is 15 mg/kg as a single dose, and the stock contains 200 mg in 5 mL. Using 1 kg = 2.2 lb, what volume V do you give? Round to one decimal place.

103.4 lb15 mg/kg200 mg/5 mL1 kg = 2.2 lb
V = mL
29.IV infusion ratesMedium
15 gtt/mL100 mL/h? gtt/min

An infusion is ordered at 100 mL/h, but no pump is available. It runs by gravity through a giving set of 15 gtt/mL. Find the drip rate R in drops per minute.

100 mL/h15 gtt/mL
R = gtt/min
30.IV infusion ratesHard
400 mg50 mL30 mL/h? mg/h

A bag contains 400 mg of a drug in 50 mL and runs at 30 mL/h. How many milligrams per hour D does the patient receive?

400 mg/50 mL30 mL/h
D = mg/h
31.Pediatric & critical-care dosingMedium
20 000 units500 mLheparin? mL/h97 kg14 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 20 000 units of heparin in 500 mL. The order is 14 units/kg/h for a patient who weighs 97 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

20 000 units/500 mL14 units/kg/h97 kg
R = mL/h
32.Pediatric & critical-care dosingHard
4 mg250 mLnorepinephrine? mL/h92 kg10 mcg/min

Practice exercise (made-up values, not clinical guidance). A patient who weighs 92 kg has an order for norepinephrine at 10 mcg/min. The bag contains 4 mg in 250 mL. Find the pump rate R in mL/h. Round to one decimal place.

4 mg/250 mL10 mcg/min92 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftjelly100 mLwater300 mLice chips100 mLIV infusion75 mL/h × 8 hIV antibiotic2 × 50 mLurine400 mLurine250 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

jelly: 100 mLwater: 300 mLice chips: 100 mLIV infusion: 75 mL/h × 8 hIV antibiotic: 2 × 50 mLurine: 400 mLurine: 250 mL
B = mL
34.IV fluids & fluid balanceHard
1000 mL→ 125 mL/hstart 19:30ttotal​ = ? h80 mL/h × 2 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 19:30 at 80 mL/h. After 2 hours the rate is changed to 125 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL80 mL/h · 2 h125 mL/h
t = h
35.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: yes; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: yes; gait: normal, bed rest or wheelchair; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
36.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 5 minutes after birth, a practice newborn has blue or pale skin all over, no heartbeat, no response to stimulation, limp limbs with no muscle tone and no breathing. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low
37.Arterial blood gas interpretationMedium
pH7.357.457.31PaCO₂mmHg354533HCO₃⁻mmol/L222616uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.31, PaCO₂ 33 mmHg (4.4 kPa) and HCO₃⁻ 16 mmol/L. The primary disorder is metabolic acidosis. How far is it compensated? Click your answer.

pH 7.31PaCO₂ 33 mmHg (4.4 kPa)HCO₃⁻ 16 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
38.Arterial blood gas interpretationHard

Practice values: Na⁺ 134, Cl⁻ 105, HCO₃⁻ 21 mmol/L and albumin 22 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 134 mmol/LCl⁻ 105 mmol/LHCO₃⁻ 21 mmol/Lalbumin 22 g/L
AGc = mmol/L
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval on this lead II strip, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QT = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVraterhythmP wavesPR intervalQRS duration

Interpret this lead II strip with the five steps in order: rate, rhythm, P waves, PR interval, QRS duration. At which step do you find the first abnormal finding? Click it.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1rate
  2. 2rhythm
  3. 3P waves
  4. 4PR interval
  5. 5QRS duration

3Solutions

1.Nursing fundamentals

Answer: B · Air flows into the room, so airborne particles do not escape into the corridor

Why this is the answer

Negative pressure draws air into the room and out through filtered exhaust. It is used for airborne infections such as tuberculosis; positive pressure is used to protect patients with very weak immunity.

Answer

B · Air flows into the room, so airborne particles do not escape into the corridor
2.Nursing fundamentals

Answer: A · It gives a falsely high reading

Why this is the answer

An arm below heart level adds hydrostatic pressure, so the reading is too high. The arm should be supported at heart level, with the patient seated and relaxed.

Answer

A · It gives a falsely high reading
3.Infection control & patient safety

Answer: C · Use the oral syringe or dosing cup that comes with the medicine

Why this is the answer

Household spoons vary widely in size and cause dosing errors. A marked oral syringe or dosing device in mL gives an accurate dose.

Answer

C · Use the oral syringe or dosing cup that comes with the medicine
4.Infection control & patient safety

Answer: D · Discard the catheter and use a new sterile one

Why this is the answer

Once a sterile item touches a non-sterile surface, it is contaminated and is replaced. Inserting a contaminated catheter brings bacteria into the bladder and increases the risk of urinary tract infection.

Answer

D · Discard the catheter and use a new sterile one
5.Prioritization & delegation

Answer: C · Heparin-induced thrombocytopenia

Why this is the answer

Heparin-induced thrombocytopenia usually appears 5–10 days after starting heparin, with a large fall in platelets and a risk of clotting. The nurse reports at once so heparin can be stopped.

Answer

C · Heparin-induced thrombocytopenia
6.Prioritization & delegation

Answer: B · Flush the eye with plenty of water or saline straight away

Why this is the answer

Chemical eye injuries are treated by immediate, continuous irrigation with large amounts of water or saline. Delay, rubbing or a patch allows more damage.

Answer

B · Flush the eye with plenty of water or saline straight away
7.Clinical nursing

Answer: C · Airway, breathing, circulation and level of consciousness

Why this is the answer

Early postoperative assessment checks the airway, breathing, oxygen saturation, circulation, consciousness, pain, wound and drains. This detects anaesthetic and surgical complications early.

Answer

C · Airway, breathing, circulation and level of consciousness
8.Clinical nursing

Answer: D · Anticoagulant proteins are lost in the urine and clotting factors rise

Why this is the answer

Loss of proteins such as antithrombin in the urine, together with increased hepatic production of clotting factors, creates a hypercoagulable state. Some patients need anticoagulation.

Answer

D · Anticoagulant proteins are lost in the urine and clotting factors rise
9.Lab values & electrolytes

Answer: A · Every few days, until it is stable

Why this is the answer

When warfarin is started or its dose changes, the INR is checked frequently (often every few days) until it is stable in the target range. After that, the interval can be extended, often up to every 4 weeks or longer if very stable.

Answer

A · Every few days, until it is stable
10.Lab values & electrolytes

Answer: C · Magnesium is excreted by the kidneys, so it can build up to toxic levels

Why this is the answer

Magnesium is cleared by the kidneys, so falling urine output and rising creatinine raise the risk of toxicity. The nurse checks deep tendon reflexes, respiratory rate and level of consciousness, reports the findings and keeps calcium gluconate available as the antidote.Checked against: Magnesium Toxicity (StatPearls) · StatPearls (NCBI Bookshelf) (2026)

Answer

C · Magnesium is excreted by the kidneys, so it can build up to toxic levels
11.Pharmacology

Answer: D · To watch for anaphylaxis, which usually starts within minutes

Why this is the answer

Anaphylaxis after vaccination is rare but usually begins soon after the injection. Staff and adrenaline must be available during the observation period.

Answer

D · To watch for anaphylaxis, which usually starts within minutes
12.Pharmacology

Answer: A · Buccal or intranasal midazolam

Why this is the answer

Without IV access, buccal or intranasal midazolam, or rectal diazepam, is used to stop a prolonged seizure. Nothing is put into the mouth to swallow during a seizure.

Answer

A · Buccal or intranasal midazolam
13.Med-surg: cardiovascular & respiratory

Answer: C · Emergency reperfusion, preferably by primary PCI

Why this is the answer

A STEMI usually reflects total occlusion of a coronary artery. Emergency reperfusion, preferably primary PCI (or thrombolysis if PCI cannot be done in time), is needed as soon as possible; "time is muscle". The decision is made on the ECG and symptoms, not on the troponin result.

Answer

C · Emergency reperfusion, preferably by primary PCI
14.Med-surg: cardiovascular & respiratory

Answer: C · LMWH is cleared by the kidneys and can accumulate

Why this is the answer

Low-molecular-weight heparins are mainly renally excreted, so they accumulate in severe renal impairment and increase bleeding risk. Unfractionated heparin is cleared mainly by other routes, has a short half-life and can be monitored with aPTT and reversed with protamine.

Answer

C · LMWH is cleared by the kidneys and can accumulate
15.Med-surg: neuro, endocrine & renal

Answer: B · 700 mL

Why this is the answer

True urine output equals total drainage minus irrigation volume: 3200 − 2500 = 700 mL. If drainage is less than the irrigant volume, the catheter may be blocked and fluid is being retained.

Answer

B · 700 mL
16.Med-surg: neuro, endocrine & renal

Answer: A · "U" can be misread as a zero, giving a tenfold dose

Why this is the answer

A handwritten "U" can look like a 0, turning 10 units into 100. The word "units" must be written in full. Insulin errors are a well-known cause of serious harm.

Answer

A · "U" can be misread as a zero, giving a tenfold dose
17.Med-surg: GI, perioperative & oncology

Answer: D · Awake, with a clear airway, stable observations and controlled pain

Why this is the answer

Discharge criteria include a protected airway, adequate breathing and oxygen saturation, stable vital signs, acceptable pain and nausea control, and no active bleeding, as set by local recovery criteria.

Answer

D · Awake, with a clear airway, stable observations and controlled pain
18.Med-surg: GI, perioperative & oncology

Answer: C · Potassium 6.0 mmol/L

Why this is the answer

Spironolactone blocks aldosterone and can cause hyperkalaemia, which risks arrhythmias. A potassium of 6.0 mmol/L is above the normal range (about 3.5–5.0) and needs urgent review before further doses.

Answer

C · Potassium 6.0 mmol/L
19.Maternity & obstetric nursing

Answer: C · A probable sign of pregnancy

Why this is the answer

A positive hCG test is a probable sign, because hCG can also be raised by a molar pregnancy or some tumours. Only fetal heart activity, fetal movement felt by an examiner or visualisation of the fetus are positive signs.

Answer

C · A probable sign of pregnancy
20.Maternity & obstetric nursing

Answer: B · Check for bladder distension and empty the bladder

Why this is the answer

Epidurals block bladder sensation, so the bladder can overfill. A full bladder can slow descent of the fetus and cause injury. The nurse should encourage voiding or catheterise per protocol.

Answer

B · Check for bladder distension and empty the bladder
21.Pediatric nursing

Answer: A · Inject into the outer thigh, through clothing if needed, and call emergency services

Why this is the answer

Auto-injectors are given into the outer mid-thigh and can go through clothing. Emergency services are called after every use, as symptoms can recur, and a second dose may be needed.

Answer

A · Inject into the outer thigh, through clothing if needed, and call emergency services
22.Pediatric nursing

Answer: B · He may feel worried, jealous or left out and needs attention and information

Why this is the answer

Siblings of seriously ill children often feel neglected, anxious, guilty or jealous and may show this through behaviour changes. Family-centred care includes giving siblings age-appropriate information, involvement and time with parents.

Answer

B · He may feel worried, jealous or left out and needs attention and information
23.Mental health nursing

Answer: A · Doing things while not fully awake, such as sleepwalking or driving, with no memory of it

Why this is the answer

Zolpidem and similar "Z-drugs" can cause complex sleep behaviours, such as sleep-walking, sleep-driving or cooking while not fully awake, which can cause serious injury. These must be reported and the drug stopped.

Answer

A · Doing things while not fully awake, such as sleepwalking or driving, with no memory of it
24.Mental health nursing

Answer: A · Offer non-judgemental information and explore how drinking affects his life

Why this is the answer

In precontemplation, the aim is to raise awareness without confrontation, for example by giving personalised feedback and exploring the pros and cons. Action-focused plans fit later stages.

Answer

A · Offer non-judgemental information and explore how drinking affects his life
25.Nursing math & unit conversions

Answer: h = 178 cm

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Height in inches

5·12 + 10 = 70 in

Inches to centimetres

h = 70·2.54 = 177.8 ≈ 178 cm

Answer

h = 178 cm
26.Nursing math & unit conversions

Answer: D = 1.5 mg/h

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Set up the chain

D = 25 mcg/min × (60 min/1 h) × (1 mg/1000 mcg)

Calculate

D = 25·60/1000 = 1.5 mg/h

Answer

D = 1.5 mg/h
27.Dosage calculations

Answer: D = 716.3 mg

Body-surface-area dosing: many cytotoxic and some paediatric doses are prescribed per square metre of body surface area: dose (mg) = dose per m² × BSA (m²). The Mosteller formula estimates BSA = √(height (cm) × weight (kg)/3600).

Dose

D = 375·1.91 = 716.3 mg

Answer

D = 716.3 mg
28.Dosage calculations

Answer: V = 17.6 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Weight in kg

103.4/2.2 = 47 kg

Dose

15·47 = 705 mg

Volume

V = (705/200)·5 = 17.63 ≈ 17.6 mL

Answer

V = 17.6 mL
29.IV infusion rates

Answer: R = 25 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Millilitres per minute

100/60 = 1.667 mL/min

Drip rate

R = 1.667·15 = 25 gtt/min

Answer

R = 25 gtt/min
30.IV infusion rates

Answer: D = 240 mg/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Concentration

400/50 = 8 mg/mL

Dose rate

D = 8·30 = 240 mg/h

Answer

D = 240 mg/h
31.Pediatric & critical-care dosing

Answer: R = 34 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

14·97 = 1 358 units/h

Concentration

20 000/500 = 40 units/mL

Pump rate

R = 1358/40 = 33.95 ≈ 34 mL/h

Answer

R = 34 mL/h
32.Pediatric & critical-care dosing

Answer: R = 37.5 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

4 000/250 = 16 mcg/mL

Dose per hour

The order is per minute for the whole patient, so the weight is not needed.

10·60 = 600 mcg/h

Pump rate

R = 600/16 = 37.5 mL/h

Answer

R = 37.5 mL/h
33.IV fluids & fluid balance

Answer: B = 500 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 100 + 300 = 400 mL
ice chips: 100/2 = 50 mL
IV infusion: 75·8 = 600 mL
IV antibiotic: 2·50 = 100 mL
total intake = 1150 mL

Total output

400 + 250 = 650 mL

Balance

B = 1150 − 650 = 500 mL

Answer

B = 500 mL

Positive: more fluid went in than came out.

34.IV fluids & fluid balance

Answer: t = 8.7 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

80·2 = 160 mL
1000 − 160 = 840 mL left

Second part

840/125 = 6.72 h

Total time

t = 2 + 6.72 = 8.72 ≈ 8.7 h

Answer

t = 8.7 h

That is about 8 h 43 min, so the bag runs out at about 04:13.

35.Clinical assessment scores

Answer: MFS = 60

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: yes → 15
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: yes → 20
gait: normal, bed rest or wheelchair → 0
mental status: knows own limits → 0

Add

Morse total = 25 + 15 + 0 + 20 + 0 + 0 = 60

Answer

MFS = 60
36.Clinical assessment scores

Answer: low

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: blue or pale skin all over → 0
Pulse: 0 → 0
Grimace: no response to stimulation → 0
Activity: limp limbs with no muscle tone → 0
Respiration: no breathing → 0

Add

APGAR = 0 + 0 + 0 + 0 + 0 = 0

Interpretation

0 → low

Answer

low

Below 7 at 5 minutes, the score is usually repeated every 5 minutes up to 20 minutes.

37.Arterial blood gas interpretation

Answer: partially compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.31: acidaemia (below 7.35)
PaCO₂ 33 mmHg: low (35–45)
HCO₃⁻ 16 mmol/L: low (22–26)

Compensation

partially compensated

Answer

partially compensated
38.Arterial blood gas interpretation

Answer: AGc = 12.5 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 134 − (105 + 21) = 8

Correction for albumin

8 + 0.25·(40 − 22) = 12.5 mmol/L

Answer

AGc = 12.5 mmol/L

Above about 12 after correction: a high anion gap.

39.ECG rhythm strip interpretation

Answer: QT = 0.34 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

8.5 small boxes from the start of the QRS to the end of the T wave

Convert

QT = 8.5 × 0.04 s = 0.34 s

Answer

QT = 0.34 s

A rough rule: at normal rates the QT should be less than half the R–R interval (here R–R = 0.72 s).

40.ECG rhythm strip interpretation

Answer: PR interval

Five steps for every strip: 1. rate (300 or 1500 method, or the 6-second method if irregular); 2. rhythm: are the R–R intervals equal; 3. P waves: present, upright in lead II, one before every QRS and all alike; 4. PR interval: 0.12–0.20 s and constant; 5. QRS duration: below 0.12 s. Only after the five steps name the rhythm. Normal sinus rhythm passes all five: 60–100/min, regular, upright P before every QRS, PR 0.12–0.20 s, QRS below 0.12 s.

Five steps

1. Rate: R–R = 23 small boxes, 1500 ÷ 23 ≈ 65 per minute.
2. Rhythm: regular, every R–R is 0.92 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.26 s, constant, longer than 0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

First abnormal step

PR interval → first-degree AV block

Answer

PR interval

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions